Alert archive / Wisconsin / Frost Advisories in 2020
Frost Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at May 6, 2020, 1:50 PM CDT for 6 counties in Wisconsin. It took effect at May 7, 2020, 3:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2020, 1:50 PM CDT (18:50 UTC)
- In effect from
- May 7, 2020, 3:00 AM CDT
- Expired
- May 7, 2020, 7:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2606 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WWUS73 KARX 061850 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 150 PM CDT Wed May 6 2020 ...Frost Likely Tonight... .The combination of a dry cool airmass and diminishing winds late tonight will lead to frost formation, especially in lower lying areas. WIZ017-029-034-042>044-070300- /O.NEW.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 150 PM CDT Wed May 6 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CDT THURSDAY... The National Weather Service in La Crosse has issued a Frost Advisory, which is in effect from 3 AM to 7 AM CDT Thursday. * TEMPERATURE...Low to Middle 30s. * IMPACTS...Damage to sensitive outdoor plants is likely if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ DAS
4 follow-up statements
708 WWUS73 KARX 061945 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 245 PM CDT Wed May 6 2020 ...Frost Likely Tonight... .The combination of a dry cool airmass and diminishing winds late tonight will lead to frost formation, especially in lower lying areas. WIZ017-029-034-042>044-070345- /O.CON.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 245 PM CDT Wed May 6 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM CDT THURSDAY... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor Counties. * WHEN...From 3 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CA/DAS
019 WWUS73 KARX 070235 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 935 PM CDT Wed May 6 2020 ...Frost Likely Tonight... .The combination of a dry cool airmass and diminishing winds late tonight will lead to frost formation, especially in lower lying areas. WIZ017-029-034-042>044-071045- /O.CON.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 935 PM CDT Wed May 6 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM CDT THURSDAY... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor Counties. * WHEN...From 3 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Zapotocny
337 WWUS73 KARX 070756 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 256 AM CDT Thu May 7 2020 ...Frost Likely This Morning... ...Well Below Freezing Temperatures Expected Tonight and Friday Night... .The combination of a dry cool airmass and light winds will lead to the development of frost this morning. Even colder temperatures are expected tonight and Friday night. Low temperatures on Friday and Saturday morning will range from the lower to mid 20s. These temperatures will kill unprotected tender vegetation. In addition, some fruit blossoms will likely be killed. WIZ017-029-034-042>044-071200- /O.CON.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 256 AM CDT Thu May 7 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. Even colder temperatures are expected tonight and Friday night. Low temperatures will be in the lower and mid 20s on both nights. * WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor Counties. * WHEN...From 3 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Boyne
348 WWUS73 KARX 071151 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 651 AM CDT Thu May 7 2020 WIZ017-029-034-042>044-071300- /O.EXP.KARX.FR.Y.0001.000000T0000Z-200507T1200Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 651 AM CDT Thu May 7 2020 ...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... Temperatures still range from the upper 20s to mid 30s in some areas but are quickly rising. Therefore the Frost Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 6, 12:10 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 6, 12:10 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1210 PM CDT Wed May 6 2020 .SHORT TERM...(Today and tonight) Issued at 352 AM CDT Wed May 6 2020 At 3 AM, some patchy dense fog had developed in Grant County in southwest Wisconsin. The visibility at Platteville is a quarter mile and it is a half mile at Boscobel. Skies were partly to mostly cloudy across the area. Temperatures were in the lower and mid-30s in central and north-central Wisconsin, and ranged from the upper 30s to mid-40s elsewhere in the Upper Mississippi River Valley. For this afternoon, the BUFKIT soundings continue to show very steep 1000 to 700 mb lapse rates and surface based CAPES up to 500 J/kg. This will result in the possibility of scattered showers. With an inverted V sounding in the sub cloud layer, winds may gust up to 20 mph at times. High temperatures will be in the lower and mid- 60s. For tonight, it continues to look like it will be a good radiational cooling night in central and north-central Wisconsin. Low temperatures will likely fall into the lower 30s. There appears to be just enough low moisture for some frost to develop. Was very tempted at issuing a Frost Advisory for the Wisconsin counties along and north of Interstate 94. .LONG TERM...(Thursday through Tuesday) Issued at 352 AM CDT Wed May 6 2020 On Thursday afternoon, the surface dew points looked too high along and north of the Interstate 90 corridor. As a result, used the dew point mixed down tool to lower them into the teens and lower 20s. This lowered the afternoon relative humidities into the lower and mid-20s. The combination of these low relative humidities and winds gusting to around 20 mph will result in elevated fire weather conditions. It continues to look like Thursday night will be a good night for frost and freezes. Frost Advisories and Freeze Warnings will likely be needed. There may be even some record cold low temperatures in central and north-central Wisconsin. See the climate section below for more on these records. On Friday and Friday night, even colder air spills southward into the region. 850 mb temperatures in ECMWF ESAT will range from -6 to -9C which is 2 to 3 standard deviations below normal. With the NBM temperatures being at over above the 75th percentile, lowered the high temperatures down 3 to 5F. In addition, the dew points were too high based on the dew point mixed down tool, so lowered them too. This lowered the relative humidity into the lower and mid-20s. The combination of these low relative humidities and winds gusting into the 20 to 30 mph could result in elevated to critical fire weather conditions. From Saturday afternoon through Sunday night, the 06.00z models are beginning to diverge. The GFS has shifted the low pressure area far enough that the area would remain dry. Meanwhile, the ECMWF continues to bring rain to the area. There maybe even a light wintry mix north of Interstate 94 on Saturday night. The Canadian track is in between these two solutions. Due to these difference, just stayed with the NBM. As high pressure builds into the area on Monday night, skies will clear and the northwest and west winds will subside to less than 5 mph. This will result in a good radiational cooling night. Temperatures will likely cool into the mid to upper 20s north of Interstate 94 and into the lower and mid 30s elsewhere. This will result in another night where frosts and freezes look likely. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1210 PM CDT Wed May 6 2020 Scattered to broken VFR cumulus/altocumulus field across the area this afternoon should dissipate the evening by sunset. VFR conditions to prevail tonight into Thursday as well. Northwest winds gusting into the 15 to 20kt range will also dissipate by evening. && .FIRE WEATHER...Wednesday through Friday Afternoons Issued at 352 AM CDT Wed May 6 2020 Elevated to near critical fire weather conditions are expected during the afternoons of Wednesday through Friday. Relative humidities will fall into the lower to mid 20s in central Wisconsin this afternoon, along and north of Interstate 90 on Thursday afternoon, and across much of the area on Friday afternoon. The winds will be out of the northwest at 10 to 15 mph with gusts to 20 mph this afternoon and Thursday afternoon. The northwest winds will then increase into the 10 to 20 mph range with gusts to 30 mph on Friday afternoon. && .CLIMATE...Friday and Saturday Issued at 352 AM CDT Wed May 6 2020 Record lows possible in central and north-central Wisconsin on Friday, May 8... Mather 3NW 25F in 1947 Mauston 1SE, WI 26F in 1976 Medford, WI 21F in 1901 Mondovi, WI 23F in 1948 Neillsville 3ESE, WI 23F in 1976 Owen 1E, WI 23F in 1948 Sparta, WI 25F in 1976 More record lows possible in central and north-central Wisconsin on Saturday, May 9... Mather 3NW, WI 22F in 1947 Mauston 1SE, WI 23F in 1977 Medford, WI 17F in 1966 Mondovi, WI 20F in 1947 Neillsville 3ESE, WI 20F in 1966 Owen 1E, WI 13F in 1966 Sparta, WI 25F in 1947 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DAS FIRE WEATHER...Boyne CLIMATE...Boyne
Hazardous weather outlook, May 6, 3:24 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Wed May 6 2020 WIZ017-029-034-042>044-071200- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 324 AM CDT Wed May 6 2020 This Hazardous Weather Outlook is for portions of central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight There is an elevated fire risk this afternoon. Frost will be possible tonight. Unprotected tender vegetation could be damaged or killed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is an elevated fire risk on Thursday and Friday afternoons. Freezing temperatures are likely on Thursday and Friday nights. Unprotected tender vegetation will be damaged or killed. Frost is possible again on Monday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-071200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 324 AM CDT Wed May 6 2020 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...and southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight There is an elevated fire risk this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is an elevated fire risk on Thursday and Friday afternoons. Frost and freezing temperatures will be possible Thursday and Friday nights. Unprotected tender vegetation could be damaged or killed. Frost is possible again on Monday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
Nearby
Frost Advisories in Wisconsin, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.